Alert archive / Kansas / Hard Freeze Warnings in 2018

Hard Freeze Warning 2, NWS Dodge City, KS

October 15, 20186 counties in Kansas

NWS Dodge City, KS issued this hard freeze warning at Oct 15, 2018, 3:17 PM CDT for 6 counties in Kansas. It took effect at Oct 16, 2018, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2018, 3:17 PM CDT (20:17 UTC)
In effect from
Oct 16, 2018, 1:00 AM CDT
Expired
Oct 16, 2018, 9:00 AM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Kiowa County, KS, Meade County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 70 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -259 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-259 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS73 KDDC 152017
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
317 PM CDT Mon Oct 15 2018

KSZ080-081-087>090-160500-
/O.NEW.KDDC.HZ.W.0002.181016T0600Z-181016T1400Z/
Kiowa-Pratt-Meade-Clark-Comanche-Barber-
Including the cities of Greensburg, Haviland, Pratt, Meade, 
Plains City, Fowler, Ashland, Minneola, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
317 PM CDT Mon Oct 15 2018

...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

The National Weather Service in Dodge City has issued a Hard
Freeze Warning, which is in effect from 1 AM to 9 AM CDT Tuesday.

* TEMPERATURE...In the mid to upper 20s.

* IMPACTS...Temperatures this cold can kill tender vegetation 
  and and bring and end to the growing season. Water pipes may 
  freeze and burst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means sub-freezing temperatures are
imminent or highly likely. These conditions will kill crops and
other sensitive vegetation.

&&

$$
2 follow-up statements
312 
WWUS73 KDDC 160337
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1037 PM CDT Mon Oct 15 2018

KSZ080-081-087>090-161400-
/O.CON.KDDC.HZ.W.0002.181016T0600Z-181016T1400Z/
Kiowa-Pratt-Meade-Clark-Comanche-Barber-
Including the cities of Greensburg, Haviland, Pratt, Meade, 
Plains City, Fowler, Ashland, Minneola, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
1037 PM CDT Mon Oct 15 2018

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT TUESDAY...

* TEMPERATURE...In the upper 20s.

* IMPACTS...Temperatures this cold can kill tender vegetation 
  and and bring and end to the growing season. Water pipes may 
  freeze and burst. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means sub-freezing temperatures are
imminent or highly likely. These conditions will kill crops and
other sensitive vegetation.

&&

$$
123 
WWUS73 KDDC 161357
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
857 AM CDT Tue Oct 16 2018

KSZ080-081-087>090-161500-
/O.EXP.KDDC.HZ.W.0002.000000T0000Z-181016T1400Z/
Kiowa-Pratt-Meade-Clark-Comanche-Barber-
Including the cities of Greensburg, Haviland, Pratt, Meade, 
Plains City, Fowler, Ashland, Minneola, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
857 AM CDT Tue Oct 16 2018

...HARD FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures will continue to slowly climb above freezing through
late this morning. Therefore, the Hard Freeze Warning will be 
allowed to expire..

$$

32

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this hard freeze warning went out at Oct 15, 1:10 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Oct 15, 1:10 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
110 PM CDT Mon Oct 15 2018

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Tuesday)
Issued at 1215 PM CDT Mon Oct 15 2018

Despite a persistent strong southwest flow aloft, dry conditions
will continue through Tuesday afternoon as a prevailing west to
northwest downslope flow near the surface reinforces a much drier
air mass across western Kansas. Near to below freezing temperatures
are expected tonight even as the aforementioned west to northwest
downslope flow draws slightly warmer air at H85 into the region.
The question will be whether temperatures drop low enough to
warrant a Hard Freeze Warning for those areas failing to drop
below 29F this morning, specifically zones along the Oklahoma
border and portions of south central Kansas. Under mostly clear
skies, the HRRR and HiResW-ARW suggest lows generally down into
the upper 20s(F) to the lower 30s(F) overnight regardless of
downslope westerlies. However, fairly light winds and the clear
skies may allow for lower temperatures in lower lying areas. Will
have to keep possible headlines in mind later this afternoon for
any hard freeze potential late tonight for the areas mentioned
above. A modest warming trend will continue into Tuesday with
highs well up into the mid/upper 50s(F) to the lower 60s(F).

.LONG TERM...(Tuesday night through Monday)
Issued at 100 PM CDT Mon Oct 15 2018

Precip chances remain absent across western Kansas Wednesday as
surface high pressure is slow to push eastward, only giving way to a
southeasterly upslope flow by Wednesday night. Chances pick up a
little Thursday as a closed upper low in the deep Desert Southwest
begins to lift northeast into the Four Corners Region creating an
increasingly difluent and strengthening southwest flow aloft across
the Western High Plains. Meanwhile, a prevailing southeasterly
upslope flow will slowly draw low level moisture back into central
and much of southwest Kansas, but will do very little to increase
instability. Still, enough lift will be present to support the
potential for possible light rain development across portions of
southwest and central Kansas with minimal rainfall amounts expected.
Otherwise, the drier pattern resumes through the weekend as yet
another frontal boundary is projected to push through western Kansas
Friday bringing another shot of dry air into the Western High Plains.

Temperatures are expected to remain a little below normal Wednesday
as a broad surface high is slow to shift eastward across the Central
Plains, allowing for little erosion of the cooler air mass across
the high plains. Should see highs only up into the mid/upper 50s(F)
again Wednesday afternoon with a few lower 60s(F) possible further
southeast. Similar highs are expected Thursday before a weak cold
front pushing through Friday helps keep high temperatures near to
below seasonal through the early part of the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1201 PM CDT Mon Oct 15 2018

VFR conditions will prevail at all TAF sites through early Tuesday
morning. Light west-northwesterly winds will persist across
southwest and central Kansas through the period as a broad surface
high remains settled across the Western High Plains through early
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  28  60  37 /   0   0   0   0
GCK  45  27  58  33 /   0   0   0   0
EHA  45  33  58  37 /   0   0   0   0
LBL  46  28  60  37 /   0   0   0   0
HYS  45  25  60  37 /   0   0   0   0
P28  49  30  62  40 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Oct 15, 3:08 AM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
308 AM CDT Mon Oct 15 2018

KSZ030-031-043>046-061>066-074>081-084>090-160815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
308 AM CDT Mon Oct 15 2018 /208 AM MDT Mon Oct 15 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

No hazardous weather is expected at this time.

Day 1 Hazards
-------------
* Freeze: Extreme risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Another freeze is possible for Tuesday morning mainly for the
counties along the Oklahoma border.

Days 2-7 Hazards
----------------
* Tuesday
  - Freeze: Extreme risk

* Wednesday
  - Freeze: Elevated risk

* Thursday
  No hazards.

* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Nearby

Hard Freeze Warnings in Kansas, 2018Every hard freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.